A systematic way of approaching arrhythmia diagnosis and management can simplify what can be a stressful or confusing situation
Quick evaluation to determine severity – “Treat the patient not the rhythm”
- Significant impairment are signs of circulatory failure
- Other concerning signs are chest pain and dyspnea
If the patient is well perfused and appears well then time is on your hands!
Think about acute reversible causes
- Acute ischaemia – chest pain, injury pattern on ECG
- Electrolyte disturbances – history of diuretic use of dehydration, EUC plus Mg2+, Ca2+
- Drug toxicity – prescribed and recreational including anti-arrhthmics!
For tachy-arrhythmias consider shock as the cause of the disturbance rather than the consequence. Treat this first!
Precipitants may be related to exertion and this should always be taken seriously as suggesting underlying cardiac disease.
Remember some causes are spontaneous or recurrent in a patient with pre-existing structural heart disease (e.g. heart failure) or channelopathy (e.g. Brugada syndrome, Long QT).
If the patient is shocked then DC cardioversion is required (unless they have a chronic AF which is now rapid. Manage these as for shock)
An algorithmic approach is efficient and safe for stable patients.
An ECG before and after reversion is useful in determining both the exact type of rhythm disturbance and an underlying cardiac problem
- The above applies if an administered anti-arrhythmic causes a new arrhythmia e.g. Class 3 antiarrhythmics: amiodarone and sotalol can cause prolong QT and cause Torsdaes de Pointes
- The majority of anti-arrythmics are negatively inotropic and can cause hypotension. Manage as for shock
- The majority of anti-arrythmics can also cause acute heart failure (least of with digoxin and amiodarone). DC cardioversion might be considered safer,